New York, 2012

Tornadoes and Damaging Winds in New York, September 8, 2012

September 8, 2012 · NWS OKX · 12 events in 8 counties and zones

A combination of a pre-frontal trough and a passing upper level disturbance produced an isolated severe storm in the morning, yielding a tornado in Queens and Brooklyn. An approaching cold front yielded another line of severe storms in the afternoon across the Lower Hudson Valley and New York City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A combination of a pre-frontal trough and a passing upper level disturbance produced an isolated severe storm in the morning, yielding a tornado in Queens and Brooklyn. An approaching cold front yielded another line of severe storms in the afternoon across the Lower Hudson Valley and New York City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 8, 6:36 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 6:36 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
736 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A STRONG FRONTAL SYSTEM WILL APPROACH THE REGION LATER
TODAY...PASSING THROUGH THE AREA THIS EVENING INTO EARLY SUNDAY
MORNING. HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH THE
MIDDLE OF NEXT WEEK...THEN SLIDE TO THE SOUTH. A COLD FRONT
APPROACHES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
VIGOROUS TROUGH PIVOTS ACROSS THE GREAT LAKES REGION AND MOVES TO
THE NORTHEAST. AT THE SFC...A STRONG COLD FRONT WILL
APPROACH...MOVING ACROSS PA THROUGH THE DAY TODAY.

A STRONG SOUTHERLY FLOW OUT AHEAD OF THE FRONT WILL ADVECT PLENTY OF
MOIST AIR IN THE LOWER LEVELS AND AT THE SFC. WITH COOLING
ALOFT...AVAILABLE CAPE WILL INCREASE THROUGH THE DAY...WITH NAM MORE
ROBUST WITH FORECAST CAPE VALUES...MODERATE TO STRONG...AS
COMPARED TO GFS.

DO EXPECT A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE
FRONT...BUT THE MAIN ACTIVITY TO WATCH WILL BE WITH A SQUALL LINE
AHEAD OF THE FRONT...THAT APPROACHES FROM THE WEST.

AMPLE LOW LEVEL SHEAR...ESPECIALLY NW OF NYC METRO...COULD RESULT IN
A FEW ROTATING DISCRETE CELLS AHEAD OF AND WITHIN THE SQUALL LINE.
HOWEVER...THE MAIN THREAT WILL BE GUSTY WINDS LATE IN THE DAY AS THE
LINE APPROACHES. THIS DUE TO STRONG WINDS ALOFT...PLENTY OF SHEAR
BUT MAINLY UNIDIRECTIONAL THROUGH MOST OF THE COLUMN.

WILL MAINTAIN ENHANCED WX WORDING AS A RESULT...AGAIN WITH THE
EMPHASIS LATER IN THE DAY.

TEMPS SHOULD RISE TO THE UPPER 70S...THE LOWER AND MID 80S...QUITE
WARM.

AGAIN...SOUTHERLY WINDS WILL BE GUSTY AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. THERE ARE SOME MODEL
DIFFERENCES...BUT DO SEE POTENTIAL WINDS OF 15 TO 25 MPH WITH
GUSTS 30 TO 35 MPH...JUST SHY OF WIND ADVISORY CRITERIA.

THERE IS A HIGH RISK OF RIP CURRENTS AT OCEAN BEACHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CONTINUING FROM NEAR TERM DISCUSSION...SQUALL LINE TRAVERSES ACROSS
THE CWA THIS EVENING...LIKELY WEAKENING AS IT MOVES EAST. WEAKENING
DUE TO NIGHTTIME AND COOLING BOUNDARY LAYER...ALONG WITH MARITIME
INFLUENCES...ALTHOUGH THIS COULD BE TEMPERED BY WARM WATER TEMPS.

GUSTY SOUTH WINDS TURN TOWARD THE WEST/NW BEHIND THE FRONT...BUT A
MILD NIGHT IS EXPECTED...IN THE 60S.

RAIN ENDS TOWARD MIDNIGHT...A BIT LATER FURTHER EAST AND POPS WILL
BE LAYERED ACCORDINGLY.

FOR SUNDAY...A DRY DAY IS ANTICIPATED...BUT SECOND SHORTWAVE
APPROACHES FROM THE WEST. TOO MUCH DRY AIR THOUGH FOR ANY SHOWER
MENTION...WITH ANY ACTIVITY LIKELY ACROSS THE INTERIOR JUST OUTSIDE
OF THE CWA.

TEMPS WILL BE COOLER SUNDAY...MID AND UPPER 70S...WITH NOTICEABLY
LOWER DEW POINTS/HUMIDITY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
UPPER TROUGH WILL GRADUALLY SLIDE TOWARDS THE EAST COAST SUN NIGHT
AND PUSH EAST ON MONDAY. THERE COULD BE A FEW SHOWERS ACROSS THE
NORTHEAST ASSOCIATED WITH THE UPPER TROUGH...BUT LOCALLY MID LEVELS
APPEAR TO BE CAPPED HENCE A DRY FORECAST.

TROPICAL CYCLONE LESLIE WILL PASS NEAR 40N 60W MONDAY NIGHT AS HIGH
PRES BUILDS IN FROM THE WEST. IMPACTS FROM LESLIE REMAIN CONFINED TO
HIGH SURF...DANGEROUS RIP CURRENTS AND BEACH EROSION. FOR THE LATEST
INFORMATION ON LESLIE...PLEASE REFER TO THE NATIONAL HURRICANE
CENTERS FORECAST PRODUCTS.

THE HIGH WILL DOMINATE OUR WEATHER THROUGH NEXT WEEK WITH DRY
WEATHER. A COLD FRONT APPROACHES FOR FRIDAY. NEAR SEASONABLE
TEMPERATURES WITH MUCH LOWER HUMIDITY LEVELS WILL GRADUALLY INCREASE
FOR THE LATTER PART OF THE WEEK AS THE HIGH SINKS TO OUR SOUTH
RESULTING IN A SW FLOW AND INCREASING WAA.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT WILL APPROACH THE AREA TODAY. LOW STRATUS AND PATCHY
FOG WILL LINGER INTO THE MORNING HOURS. AFTER 14Z...THE
STRATUS/FOG SHOULD MIX OUT WITH A STRONG SOUTHERLY WIND DEVELOPING
AHEAD OF AN APPROACHING COLD FRONT.

MODERATE TO HIGH CONFIDENCE ON A WIDESPREAD AREA OF SHOWERS WITH
POSSIBLE STRONG CONVECTION IMPACTING AREA TERMINALS AFTER 20Z FROM
NYC AND TERMINALS NORTH AND WEST. SUSTAINED WINDS AROUND 15 KT TO
20 KT AND GUSTS UP 30 KT EXPECTED BY AFTERNOON. IFR/MVFR
CONDITIONS CAN BE EXPECTED WITH ANY OF THESE THUNDERSTORMS.

OUTLOOK FOR 12Z SUN THROUGH WED...

.SUN-WED...VFR.

&&

.MARINE...
SEAS WILL BE QUITE ROUGH TODAY DUE TO INCREASING SOUTHERLY WINDS AND
SWELLS FROM LESLIE. SCA REMAINS UP TODAY AND TONIGHT...AND WILL NEED
TO BE EXTENDED THROUGH SUNDAY...ALTHOUGH JUST FOR SEAS AT THAT
TIME.

CANNOT RULE OUT SOME GALE GUSTS THIS AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. HOWEVER...CONFIDENCE IN THIS OCCURRING REMAIN
SOMEWHAT LOW...AND IT SHOULD BE FOR A SHORT DURATION.
NEVERTHELESS...CONDITIONS TODAY WILL ROUGH.

WINDS TURN TOWARD THE WEST/NW BEHIND THE FRONT TONIGHT.

SCA WILL LIKELY BE NEEDED ON THE OCEAN WATERS THROUGH TUE AS LESLIE
PASSES WELL TO OUR EAST. PRES GRADIENT APPEARS TO BE TIGHTEST
BETWEEN LESLIE AND HIGH PRES BUILDING IN FROM THE WEST MON NIGHT.
GUSTS COULD APPROACH SCA LEVELS...MAINLY ON THE OCEAN WATERS. WINDS
ARE THEN EXPECTED TO REMAIN BELOW SCA LEVELS THROUGH THE REMAINDER
OF THE PERIOD. SEAS ON THE OCEAN SHOULD DIMINISH BELOW 5 FT SOMETIME
TUE NIGHT WITH SUB-ADVSY CONDS THEREAFTER.

&&

.HYDROLOGY...
A FRONTAL SYSTEM WILL PUSH ACROSS THE AREA LATE TODAY INTO TONIGHT.
THIS FRONT HAS THE POTENTIAL TO PRODUCE A GENERAL 1/2 INCH OF
RAINFALL...WITH LOCALLY UP TO 1 TO 2 INCHES...WHERE SOME OF THE
HEAVIEST RAINFALL OCCURS. THERE IS A REMOTE POSSIBILITY FOR
ENHANCED RAINFALL...DUE TO THE POTENTIAL INTERACTION WITH DEEP
TROPICAL MOISTURE WELL AHEAD OF LESLIE. OVERALL THOUGH...HEAVY
DOWNPOURS AND EMBEDDED CONVECTION THIS EVE WILL MAINLY PRESENT A
MINOR URBAN AND SMALL STREAM FLOODING THREAT...AND AN ISOLATED
FLASH FLOOD THREAT FROM TRAINING CONVECTION.

NO SIGNIFICANT RAINFALL IS EXPECTED THROUGH THE REMAINDER OF THE
PERIOD.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 AM EDT
     SUNDAY FOR ANZ335-338-345.
     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT
     SUNDAY FOR ANZ330-340.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ350-353-355.

&&
Hazardous weather outlook, Sep 8, 3:18 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
418 AM EDT SAT SEP 8 2012

NYZ075-080-081-178-179-090900-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
418 AM EDT SAT SEP 8 2012

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT. SOME
OF THESE STORMS WILL PRODUCE HEAVY RAIN AND GUSTY WINDS. DAMAGING
WIND GUSTS ARE A POSSIBILITY WITH THIS LINE OF
THUNDERSTORMS...MAINLY LATER TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG RIP CURRENTS WILL LIKELY CONTINUE THROUGH MONDAY AS SWELLS
FROM DISTANT TROPICAL SYSTEM LESLIE AFFECT THE COAST. HIGH SURF
AND SIGNIFICANT BEACH EROSION IS ALSO LIKELY WITH OVER-WASHES
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-
078-079-176-177-090900-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
418 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT. SOME
OF THESE STORMS WILL PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-090900-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
418 AM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE GUSTS ARE POSSIBLE AT TIMES THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO TONIGHT. SOME
OF THESE STORMS WILL PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Philadelphia radar (KDIX), 86 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Kings

When
September 8, 9:38 AM EST
Where
Kings County, 1.57 mi WSW of Brooklyn
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.642, -73.958

Multiple trees and power lines were reported down in Flatbush.

Tornado, Queens

When
September 8, 9:58 AM EST to 9:59 AM EST
Where
Queens County, 0.71 mi WSW of Rockaway Beach to 0.81 mi NNW of Rockaway Beach
Rating
EF0
Path length
0.98 mi
Path width
50 yd
Continued into
Kings, Ny (OKX)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.547, -73.933

This is the second of four segments of a combined waterspout tornado event. The tornado originated as a waterspout approximately 1 mile south of the tip of Breezy Point at 10:56 am in ANZ-355, and crossed onto land, as a tornado approximately 2500 feet northeast of the tip of Breezy Point, Queens at 10:58 am. The tornado caused structural damage to the Breezy Point Surf Club near where the waterspout came onshore as a tornado. Damage was also reported near its exit point off Breezy Point, with multiple trees and power lines reported down near the Beach 216th Street, at 10:59 am. At this point the tornado exited as a waterspout into the eastern arm of Lower New York Harbor, ANZ-338, about 12,500 feet west of Rockaway Inlet. The waterspout then continued northeast until making landfall as a tornado in Kings County/Brooklyn to the southeast of Plumb Beach about 750 feet south of the Belt Parkway at 11:01 am. The tornado then continued moving northeast into Brooklyn where it produced EF1 damage in Canarsie, Brooklyn before lifting at 11:05 am.

Tornado, Kings

When
September 8, 10:01 AM EST to 10:05 AM EST
Where
Kings County, 1.76 mi E of Homecrest to 2.2 mi ESE of Brooklyn
Rating
EF1
Path length
3.76 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
40.582, -73.916

This is the fourth segment of a combined waterspout/tornado that originated as a waterspout about 1 mile south of the tip of Breezy Point in ANZ-355 (Coastal Waters From Sandy Hook NJ to Fire Island Inlet NY out to 20 Nautical Miles) at 10:56 am. The waterspout then reached land and crossed Breezy Point Queens as an EF0 tornado from 10:58 to 10:59 am. The tornado then went back over water, traversing the Eastern Arm of Lower New York Harbor (ANZ-338), to the west of Rockaway Inlet, from 10:59-11:00 am as a waterspout. At 11:01 am, the waterspout made landfall as a tornado to the southeast of Plumb Beach, about 750 feet south of the Belt Parkway. The tornado traversed northeast across Marine Park, based on video evidence, then through the Mill Basin Section of Kings County/Brooklyn where it brought down a tree and limbs along Whitman Drive around 11:02 am. The tornado continued heading northeast into Bergen Beach where it downed a tree and several limbs between the corner of East 70th Street and Avenue Y and the corner of Royce Street and Avenue W around 11:03 am. The tornado then crossed the Canarsie section of Kings County/Brooklyn from 11:04 to 11:05 am before lifting near the corner of East 94th Street and Avenue N. In Canarsie, the tornado caused structural damage to several homes and to several trees in and around Canarsie Park.

Thunderstorm Wind, Putnam

When
September 8, 1:30 PM EST
Where
Putnam County, 2.3 mi SW of Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.374, -73.647

A tree was reported down on Reservoir Road near the intersection of Lower Mine Road.

Thunderstorm Wind, Putnam

When
September 8, 2:00 PM EST
Where
Putnam County, 1.29 mi WNW of Dykemans
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.440, -73.641

A tree was reported down on Fields Corner Road about 1 mile south-southeast of Field Corner.

Thunderstorm Wind, Orange

When
September 8, 3:35 PM EST
Where
Orange County, 0.79 mi WNW of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.456, -74.433

A tree was reported blocking Lake Avenue near Fancher Davidge Park.

Thunderstorm Wind, Rockland

When
September 8, 4:40 PM EST
Where
Rockland County, 1.08 mi SSW of Pearl River
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Emergency Manager
Coordinates
41.055, -74.025

Wires were reported down on South Pearl Street near West Madison Avenue.

Thunderstorm Wind, Bronx

When
September 8, 5:00 PM EST to 5:05 PM EST
Where
Bronx County, Bronx
Measured
61 kt (70 mph) estimated gust
Property damage
$13,000
Reported by
County Official
Coordinates
40.830, -73.900

Numerous trees and limbs were reported down throughout the Bronx.

Thunderstorm Wind, New York

When
September 8, 5:00 PM EST
Where
New York County, Central Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
40.780, -73.950

A tree was reported down in Central Park and a tree limb down in Riverside Park.

Thunderstorm Wind, Richmond

When
September 8, 5:00 PM EST to 5:05 PM EST
Where
Richmond County, Staten Is
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
40.600, -74.180

One tree and multiple tree limbs were reported down across the northeastern half of Staten Island.

Thunderstorm Wind, Queens

When
September 8, 5:05 PM EST to 5:10 PM EST
Where
Queens County, 1.29 mi NNW of Woodside to 1.04 mi SE of Springfield Gardens
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
40.767, -73.929

Numerous trees and limbs were reported down throughout the Borough of Queens.

Thunderstorm Wind, Kings

When
September 8, 5:05 PM EST to 5:10 PM EST
Where
Kings County, 2.77 mi S of New York to 2.61 mi N of Homecrest
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
40.690, -73.996

Numerous trees and limbs were reported down throughout the Borough of Brooklyn/Kings County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyThe tornado archive for New York, 2012Warnings in New York, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414368, 414295, 414332, 414296, 414297, 414299, 414300, 414334, 414337, 414339, 414335, 414336.